Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Indianapolis, IN

July 20, 2018Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 1:50 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 1:50 PM EDT (17:50 UTC)
Expired
Jul 20, 2018, 2:30 PM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:02 PM EDTHAIL 12 E Seymour, INTIME ESTIMATED BY RADAR.
Jul 20, 2:03 PM EDTHAIL 0.881 Sw Country Squire Lak, IN
Jul 20, 2:04 PM EDTHAIL 0.53 Wnw Butlerville, INPEA AND DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 1:37 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS53 KIND 201750
SVRIND
INC071-079-201830-
/O.NEW.KIND.SV.W.0061.180720T1750Z-180720T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
150 PM EDT FRI JUL 20 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in south central Indiana...
  Jennings County in southeastern Indiana...

* Until 230 PM EDT.

* At 150 PM EDT, a severe thunderstorm was located near Seymour,
  moving east at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Seymour, North Vernon, Vernon, Hayden, Paris Crossing, Country
  Squire Lakes, Butlerville and Nebraska.

This includes Interstate 65 between mile markers 44 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM EDT for central, south
central and southeastern Indiana.

LAT...LON 3891 8593 3904 8589 3904 8586 3906 8584
      3907 8580 3910 8580 3909 8544 3891 8545
      3891 8554 3888 8554 3888 8557 3885 8557
      3885 8561 3882 8561 3882 8563
TIME...MOT...LOC 1750Z 288DEG 23KT 3900 8579 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
 
$$

Ryan
1 follow-up statement
736 
WWUS53 KIND 201805
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
205 PM EDT FRI JUL 20 2018

INC071-079-201830-
/O.CON.KIND.SV.W.0061.000000T0000Z-180720T1830Z/
Jackson IN-Jennings IN-
205 PM EDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR EAST CENTRAL JACKSON AND JENNINGS COUNTIES...

At 205 PM EDT, a severe thunderstorm was located near Vernon, or 11
miles east of Seymour, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Seymour, North Vernon, Vernon, Hayden, Paris Crossing, Country Squire
Lakes, Butlerville and Nebraska.

This includes Interstate 65 between mile markers 44 and 50.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 900 PM EDT for south central
and southeastern Indiana.

LAT...LON 3891 8591 3901 8579 3909 8563 3909 8544
      3891 8545 3891 8554 3888 8554 3888 8557
      3885 8557 3885 8561 3882 8561 3882 8563
TIME...MOT...LOC 1805Z 288DEG 23KT 3897 8567 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:00 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 20, 1:00 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT Fri Jul 20 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 351 AM EDT Fri Jul 20 2018

A unseasonably strong low pressure system moving through the
Great Lakes and into the Ohio Valley will bring showers and
thunderstorms to central Indiana for the weekend, as well as the
potential for severe storms today. After today temperatures will
drop to below normal for the remainder of the weekend before
returning to normal for the work week. Next week looks mainly dry
after Monday.

&&

.NEAR TERM /This afternoon/...
Issued at 1241 PM EDT Fri Jul 20 2018

Only made minor changes to PoPs, adding slight chance to the
southwestern counties. The new Day1 SPC Outlook has trimmed the
Enhanced risk. Terre Haute, Brazil, Crawfordsville and Lafayette
are now in a Slight Risk. Currently, strong storms are limited to
our far southeastern counties.

Previous discussion follows...

Issued at 955 AM EDT Fri Jul 20 2018

Surface analysis late this morning shows a deep low over southern
Wisconsin...with cyclonic flow across Central Indiana. Showers and
storms associated with a wave around the low was found across
Eastern Indiana and was pivoting northeast within the flow. GOES16
shows clearing skies across Illinois and Indiana...however dew
points remain quite highs...in the 60s to lower 70s across
Illinois.

Forecast soundings across Central Indiana this afternoon show very
steep lapse rates favorable for convection with CAPE over 3000
J/KG. A dry mid level is also noted...favorable for the production
with damaging wind gusts within storms. HRRR suggests TSRA
development this afternoon as instability develops. Thus have kept
the next 1-2 hours mainly dry expect across the east...and then
trended toward higher pops this afternoon.

Given the expected sunshine...trended highs warmer than the
Forecast builder blends as has been the pattern the past several
days.

&&

.SHORT TERM /Saturday through Sunday night/...

Issued at 351 AM EDT Fri Jul 20 2018

An upper low will settle in over central Indiana and a surface low
will slowly traverse the area. Thus expect off and on showers for
Saturday along with temperatures staying in the 70s under mostly
cloudy skies. Precip chances will continue through the weekend as
lobes of energy move through the upper low. High confidence
temperatures will run below normal. High confidence of off and on
rain for Saturday, coverage may be less on Sunday.

&&

.LONG TERM (Monday through Thursday)...

Issued at 211 AM EDT Fri Jul 20 2018

Mostly dry weather is likely Tuesday night into Wednesday night.
Otherwise forecast confidence is low.

The GFS and European models don't agree well about fronts that will
be critical to Indiana weather. Also, the latest and previous runs
of the GFS differ considerably. Possible temperature errors are 3-5
degrees.  For most of the period possible POP errors are 10-20
percent.

The exception is Tuesday night into Wednesday night. The models
concur that period will be mostly dry as high pressure crosses our
area.

&&

.AVIATION /Discussion for the 201800Z Tafs/...

Issued at 1249 PM EDT Fri Jul 20 2018

VFR CConditionsarea expected this afternoon during the taf
period...however scattered thunderstorms across the area may
produce brief MVFR to IFR conditions should they strike a taf
site. Confidence for specific timing is not high enough at this
time...however we will continue to use a period of VCSH to show
the ongoing threat.

Low Pressure over Wisconsin is expected to continue to dig
southeast toward Indiana tonight...bringing better chances for
MVFR Cigs on Saturday as that cloud shield invades.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...Puma/MK
SHORT TERM...CP
LONG TERM....JK
AVIATION...JP
Hazardous weather outlook, Jul 20, 9:12 AM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
912 AM EDT Fri Jul 20 2018

INZ021-028>031-035>049-051>057-060>065-067>072-211315-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
912 AM EDT Fri Jul 20 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe storms are expected today.

Hazards: Large hail, damaging winds, tornadoes, localized flash
flooding and frequent lightning.

Timing: Thunderstorms are possible throughout the day, but the most
likely window for severe storms is from 1 to 10 pm.

Discussion: An unseasonably strong low pressure system will bring
thunderstorms, some severe, to central Indiana today and early
tonight. Hail larger than golf ball size is likely in some of these
storms, along with damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorms will be possible most times from Saturday
through Monday, but severe storms are not expected. There are also
small chances for storms off and on from Tuesday through Thursday,
but again none of these appear to have severe potential.

Discussion: A strong low pressure system moving through the Great
Lakes and Ohio Valley will keep chances for thunderstorms in the
forecast through Monday. After that surface fronts will bring small
off and on chances for thunderstorms through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

DRT

In the hours before

Special weather statement, Jul 20, 10:03 AM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1003 AM EDT FRI JUL 20 2018

INZ039>041-201445-
Madison IN-Delaware IN-Hamilton IN-
1003 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...DELAWARE AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 1045 AM EDT...

At 1001 AM EDT, Doppler radar was tracking a strong thunderstorm
near Elwood, or 9 miles northwest of Anderson, moving east at 45
mph. An additional strong thunderstorm was impacting northeast
Delaware County to the northeast of Muncie.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Muncie, Anderson, Elwood, Alexandria, Yorktown, Chesterfield, Albany,
Lapel, Edgewood, Frankton, Eaton, Daleville, Gaston, Selma, Orestes,
Woodlawn Heights, Country Club Heights, River Forest, Ball State
University and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 8523 4007 8589 4022 8593 4022 8586
      4026 8586 4038 8522
TIME...MOT...LOC 1401Z 258DEG 37KT 4018 8582

Ryan
Local storm report, Jul 20, 10:30 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 AM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             1 SW RUSHVILLE          39.60N 85.45W
07/20/2018  M0.25 INCH       RUSH               IN   PUBLIC

&&

KEH
Special weather statement, Jul 20, 10:41 AM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1041 AM EDT FRI JUL 20 2018

INZ040>042-049-201530-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1041 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...WESTERN
RANDOLPH...DELAWARE AND NORTHERN HENRY COUNTIES UNTIL 1130 AM EDT...

At 1040 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Albany to 9 miles south of
Anderson. Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Eaton, Daleville,
Parker City, Farmland, Gaston, Selma, Ridgeville, Markleville,
Sulphur Springs, Mooreland, Mount Summit, Losantville, Modoc, Cadiz
and Springport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 8514 4000 8520 3997 8520 3994 8571
      4038 8549 4038 8522 4031 8522 4031 8493
TIME...MOT...LOC 1440Z 249DEG 37KT 4035 8535 3996 8562

Ryan
Special weather statement, Jul 20, 11:26 AM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1126 AM EDT FRI JUL 20 2018

INZ041-042-049-201615-
Randolph IN-Henry IN-Delaware IN-
1126 AM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH...SOUTHEASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES UNTIL 1215 PM EDT...

At 1126 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Albany to New Castle.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Winchester, Union City, Parker City, Farmland, Lynn, Selma,
Ridgeville, Mooreland, Mount Summit, Saratoga, Losantville, Modoc,
Blountsville, Summit Lake State Park and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4001 8484 4000 8490 4000 8520 3997 8520
      3996 8545 4031 8518 4031 8480 4005 8481
TIME...MOT...LOC 1526Z 261DEG 21KT 4026 8514 3995 8536

Ryan
Special weather statement, Jul 20, 12:24 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1224 PM EDT FRI JUL 20 2018

INZ064-065-071-072-201715-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
1224 PM EDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DECATUR...CENTRAL
BARTHOLOMEW...NORTHEASTERN JACKSON AND NORTHERN JENNINGS COUNTIES
UNTIL 115 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Columbus, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Columbus, North Vernon, Westport, Elizabethtown, Hartsville,
Jonesville, Millhousen, Letts, Newbern, Butlerville, Grammer,
Nebraska, Newpoint, Azalia and Country Squire Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3920 8544 3902 8545 3899 8597 3924 8601
      3933 8530 3927 8530
TIME...MOT...LOC 1623Z 263DEG 26KT 3910 8589

Ryan
Local storm report, Jul 20, 12:46 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1246 PM EDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             5 W COLUMBUS            39.18N 85.99W
07/20/2018  E0.88 INCH       BARTHOLOMEW        IN   PUBLIC

&&

KEH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:09 AM EDTSpecial Weather StatementINDVigo36 min
Jul 20, 10:03 AM EDTSpecial Weather StatementINDDelaware, Madison42 min
Jul 20, 10:41 AM EDTSpecial Weather StatementINDDelaware49 min
Jul 20, 11:26 AM EDTSpecial Weather StatementINDRandolph49 min
Jul 20, 12:24 PM EDTSpecial Weather StatementINDBartholomew51 min
Jul 20, 12:40 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings50 min
Jul 20, 1:27 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings48 min
Jul 20, 1:37 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings3 hr
Jul 20, 2:28 PM EDTSevere Thunderstorm WarningINDJennings32 min
Jul 20, 4:29 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph31 min
Jul 20, 4:54 PM EDTSevere Thunderstorm WarningINDJennings36 min
Jul 20, 5:03 PM EDTSevere Thunderstorm WarningINDDelaware42 min
Jul 20, 6:08 PM EDTSevere Thunderstorm WarningINDJackson, Jennings37 min
Jul 20, 6:55 PM EDTSevere Thunderstorm WarningINDJennings35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.